Alert archive / New Mexico / Flash Flood Watches in 2012

Flash Flood Watch 8, NWS Albuquerque, NM

August 3, 2012

NWS Albuquerque, NM issued this flash flood watch at Aug 3, 2012, 10:58 AM MDT. It took effect at Aug 3, 2012, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2012, 10:58 AM MDT (16:58 UTC)
In effect from
Aug 3, 2012, 12:00 PM MDT
Expired
Aug 3, 2012, 6:43 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WGUS65 KABQ 031658
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1058 AM MDT FRI AUG 3 2012

NMZ508-509-040100-
/O.NEW.KABQ.FF.A.0008.120803T1800Z-120804T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
1058 AM MDT FRI AUG 3 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WESTERN NEW MEXICO...INCLUDING
  THE FOLLOWING AREAS...SAN FRANCISCO RIVER VALLEY AND SOUTHWEST
  MOUNTAINS.

* UNTIL MIDNIGHT MDT TONIGHT

* SEVERAL DISTURBANCES IN A DEEP AND MOIST SOUTHERLY FLOW WILL
  COMBINE WITH DAYTIME HEATING TO CREATE AN ELEVATED FLASH FLOOD
  THREAT TO THE MILLER...WHITEWATER BALDY...AND WALL BURN SCARS
  THIS AFTERNOON THROUGH THIS EVENING. NUMEROUS THUNDERSTORMS ARE
  EXPECTED TO DEVELOP LATE THIS MORNING AND CONTINUE THROUGH AT
  LEAST MID EVENING. RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR
  ARE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS.


* LOCALIZED FLASH FLOODING OF STREAMS...ARROYOS...DRY CREEK BEDS 
  AND LOW WATER CROSSINGS ARE POSSIBLE FROM HEAVY RAINFALL. THE 
  WHITEWATER BALDY BURN SCAR AS WELL AS CREEKS...WASHES AND ARROYOS 
  IN AND JUST DOWNSTREAM FROM THE BURN SCAR WILL BE ESPECIALLY 
  SUSCEPTIBLE TO FLASH FLOODING THIS AFTERNOON AND EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
715 
WGUS65 KABQ 040043
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
643 PM MDT FRI AUG 3 2012

NMZ508-509-040145-
/O.CAN.KABQ.FF.A.0008.000000T0000Z-120804T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
643 PM MDT FRI AUG 3 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE SOUTHWEST MOUNTAINS AND THE SAN
FRANCISCO RIVER VALLEY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 10:58 AM MDT, 0 minutes earlier.

Area forecast discussion, Aug 3, 10:58 AM MDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1058 AM MDT FRI AUG 3 2012

.UPDATE...
INCREASED SHOWER AND THUNDERSTORM CHANCES/COVERAGE FOR THIS AFTERNOON
GIVEN INCREASED/INCREASING SURFACE DEWPOINTS...INCREASING PWATS...AND
AN MCV ABOUT TO MOVE NORTH OVER THE BOOTHEEL. ALSO ISSUED FLASH
FLOOD WATCH FOR THE SW MTNS AND SAN FRANCISCO RIVER VALLEY THROUGH
MIDNIGHT TONIGHT. CONVECTION ALREADY BREAKING OUT OVER THE
WHITEWATER BALDY SCAR WITH PLENTY MORE POSSIBLE ALONG THE FRINGES
OF A MID-LEVEL CLOUD DECK ASSOCIATED WITH THE MAIN MCV. FARTHER
NORTH...HEALTHY LOOKING TOWERING CU ALREADY DEVELOPING OVER MOST
MTN LOCATIONS SO EXPECTING QUITE THE ACTIVE AFTERNOON AND EVENING
ROUND OF CONVECTION FOR ALL BUT SERN ZONES.

33

&&

.PREV DISCUSSION...543 AM MDT FRI AUG 3 2012...
.AVIATION...
12Z TAF CYCLE
A BACK DOOR COLD FRONT ACROSS MUCH OF EASTERN NEW MEXICO WILL
DISSIPATE BY AFTERNOON. A DECENT MONSOON MOISTURE PLUME OVER
THE STATE WILL RESULT IN MAINLY SCT CONVECTION THIS AFTN AND
EVENING...EXCEPT NMRS UPPER GILA REGION AND NORTHERN MOUNTAINS...
ISOLD EC AND SE AREAS. BRIEF MVFR CONDITIONS POSSIBLE IN THE
STRONGER STORMS. TAF SITES MOST LIKELY TO RECEIVE RAINFALL INTO
TONIGHT INCLUDE KGUP AND KLVS...FOLLOWED BY KABQ AND KSAF. ONLY
SITE TO CARRY A TEMPO GROUP WILL BE KLVS. 40

.PREV DISCUSSION...258 AM MDT FRI AUG 3 2012...
OUTFLOW BOUNDARY/FRONT ACROSS THE EASTERN PLAINS HAS MADE QUITE THE
TREK THIS MORNING...ALMOST NEARING ROSWELL.  CONVECTION REDEVELOPING
ALONG THE BOUNDARY...THEN PRODUCING OUTFLOW OF ITS OWN...HELPED TO
REINFORCE AND PUSH THE MAIN BOUNDARY FURTHER SOUTH THAN YESTERDAY
MORNING. HOWEVER...LIKE YESTERDAY...THE BOUNDARY IS EXPECTED TO WASH
OUT/RETREAT THIS AFTERNOON AND THE TRIPLE DIGIT HEAT WILL RETURN FOR
MUCH OF THE PLAINS. SHOULD THIS RETREATING BOUNDARY SET UP OVER FAR
NE NM AGAIN...EXPECT ADDITIONAL...PERHAPS STRONG...TSTMS THERE.
MEANWHILE...ON SATELLITE IMAGERY THIS MORNING...IT APPEARS AT LEAST
ONE...IF NOT TWO...UPPER LEVEL DISTURBANCES ARE MOVING NORTHWARD OUT
OF OLD MEXICO. THOUGH THE MODELS ARE NOT HANDLING THESE FEATURES
WELL...THESE SHOULD PROMOTE ADDITIONAL SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHWEST AND PERHAPS WEST CENTRAL MTNS THIS AFTERNOON.
INCREASED POPS IN THIS AREA FOR THIS REASON.

MAIN FOCUS THIS PACKAGE IS THE WEEKEND.  BACK DOOR COLD FRONT STILL
LOOKS TO BARREL INTO THE EASTERN PLAINS ON SATURDAY.  ALONG AND
BEHIND THIS FEATURE WILL BE THE PRIMARY AREA FOR CONVECTION...WITH
SOME HEAVY RAIN AND SMALL HAIL LIKELY. THIS WILL ALSO BRING RELIEF
TO THE TRIPLE DIGIT HEAT...WITH MANY AREAS ACROSS THE NE AND EC
PLAINS UP TO 10 DEGREES COOLER THAN FRIDAYS READINGS. THE FRONT WILL
RACE THROUGH THE GAPS OF THE CENTRAL MTN CHAIN LATE SATURDAY
AFTN/EVE. EAST CANYON WINDS UP TO 40 OR 45 MPH ARE LIKELY. THE FRONT
SHOULD REPLENISH THE LOW LEVEL MOISTURE WEST OF THE CENTRAL MTN
CHAIN...SETTING THE STAGE FOR AN ACTIVE DAY ON SUNDAY ACROSS THE
WEST.  MEANWHILE...THE UPPER HIGH WILL BE INCHING BACK WESTWARD
OVER NEW MEXICO ON SUNDAY...THUS STEERING FLOW WILL BE RATHER WEAK.
THUS...LOCALLY HEAVY RAIN AND FLOODING CONCERNS WILL BE
ELEVATED...ESPECIALLY OVER THE SOUTHWEST BURN SCARS.

UPPER HIGH WILL CONTINUE TO MIGRATE WESTWARD EARLY NEXT
WEEK...SETTING UP SHOP OVER THE FOUR CORNERS THROUGH AT LEAST
THURSDAY BEFORE DRIFTING NORTH. RECYCLE MODE WILL BE IN FULL SWING
WITH TSTMS FAVORING THE HIGH TERRAIN. STEERING FLOW SHOULD GENERALLY
PUSH STORMS FROM THE NE TO THE SW...WHICH IS FAVORABLE FOR STORMS
DRIFTING INTO THE ABQ METRO AREA. TIME WILL TELL...

34

.FIRE WEATHER...
FORECAST TREND IS STILL ON TRACK. MODELS STILL DEPICT AN UPTICK IN
PRECIPITATION ACROSS THE NORTHEAST PLAINS TODAY AS A RESULT OF A
NEARING COLD FRONTAL BOUNDARY FROM THE NORTH. DECENT MONSOON
MOISTURE PLUME OVER THE STATE...ESPECIALLY THE WEST...WILL LEAD
TO MOSTLY SCATTERED SHOWERS AND STORMS OVER THE WEST AND CENTRAL
ZONES THIS AFTERNOON THROUGH EVENING.

THE FRONTAL BOUNDARY SHOULD MAKE MORE OF A PRESENCE ON SATURDAY AS
IT PUSHES SOUTH AND WEST WITH MORE VIGOR. THUNDERSTORMS ACROSS
PORTIONS OF THE AREA WILL INCREASE ON SATURDAY AND EXTEND WESTWARD
INTO WESTERN AND CENTRAL AREAS ON SUNDAY. HUMIDITIES WILL FINALLY GO
BACK UP DURING THIS PERIOD.

THE UPPER HIGH IS STILL EXPECTED TO LEAVE ITS LOCATION OVER TEXAS
AND SLIDE OVER NEW MEXICO AND ULTIMATELY THE SOUTHWEST EARLY NEXT
WEEK...THEN PERHAPS DRIFT NORTH LATE IN THE WEEK. RECYCLING OF
MOISTURE WILL CONTINUE AND GENERALLY FAVOR THE CONTINENTAL DIVIDE
TO CENTRAL MOUNTAINS. TEMPERATURES WILL INCREASE ACROSS THE FOUR
CORNERS REGION WHILE COOLING SOME ACROSS THE EAST.

HIGH HAINES INDEX ACROSS THE NORTHWEST TODAY AND SATURDAY. MINIMUM
RH VALUES WILL AGAIN DROP BELOW 15 PERCENT ACROSS THE EAST CENTRAL
PLAINS TODAY...BUT WILL BE NOTICEABLY HIGHER THEREAFTER. NIGHTTIME
RH RECOVERIES WILL BE FAIR TO GOOD TONIGHT THEN GOOD TO EXCELLENT
SATURDAY AND SUNDAY NIGHTS. SOME POOR VENTILATION RATES OVER THE
NORTH AND WEST THROUGH THE FORECAST PERIOD. CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ508-509.

&&

33
Hazardous weather outlook, Aug 3, 6:00 AM MDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 3 2012

NMZ501>540-041200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FAVOR THE HIGH TERRAIN AND PORTIONS
OF NORTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL AND FLOODING IS POSSIBLE. ADDITIONALLY...AN ISOLATED
STRONG STORM WITH SMALL HAIL AND GUSTY WINDS IS NOT OUT OF THE
QUESTION ACROSS NORTHEAST NEW MEXICO.

MEANWHILE...ANOTHER ROUND OF TRIPLE DIGIT HEAT IS IN STORE FOR THE
EASTERN PLAINS THIS AFTERNOON. REMEMBER TO DRINK PLENTY OF WATER
AND STAY OUT OF THE SUN WHEN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL DIVE ACROSS THE EASTERN PLAINS ON SATURDAY...
PROVIDING A BREAK FROM THE HEAT...BUT WILL ALSO INCREASE
THUNDERSTORM CHANCES. HEAVY RAIN WILL BE POSSIBLE ACROSS
MUCH OF THE EASTERN PLAINS.

THE FRONT WILL PUSH THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN SATURDAY NIGHT. EAST CANYON WINDS WITH GUSTS UP TO 45 MPH
ARE LIKELY IN THE RIO GRANDE VALLEY. LOW LEVEL MOISTURE WILL BE
USHERED WESTWARD BY THE FRONT WHICH WILL INCREASE THUNDERSTORM
CHANCES ACROSS THE WEST FOR SUNDAY. LOCALLY HEAVY RAINFALL AND
FLOODING IS POSSIBLE DUE TO SLOW MOVING THUNDERSTORMS.

EARLY NEXT WEEK...DAILY ROUND OF SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE HIGH TERRAIN WILL BE THE RULE. SLOW MOVING THUNDERSTORMS
MAY RESULT IN LOCALLY HEAVY RAIN AND FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:03 PM MDTAreal Flood AdvisoryABQCibola117 min
Aug 2, 8:26 PM MDTSpecial Weather StatementABQSandoval34 min
Aug 2, 9:08 PM MDTSpecial Weather StatementABQBernalillo7 min
Aug 2, 9:27 PM MDTAreal Flood AdvisoryABQSandoval108 min
Aug 3, 12:36 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval114 min
Aug 3, 12:54 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval2 hr
Aug 3, 1:09 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 3, 1:13 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Aug 3, 1:25 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe2 hr
Aug 3, 1:37 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe75 min
Aug 3, 2:07 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, McKinley, Sandoval113 min
Aug 3, 2:11 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro2 hr
Aug 3, 4:13 PM MDTSpecial Weather StatementABQBernalillo32 min
Aug 3, 4:16 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe25 min
Aug 3, 4:31 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe89 min
Aug 3, 5:14 PM MDTSpecial Weather StatementABQCurry46 min
Aug 3, 5:45 PM MDTSpecial Weather StatementABQSanta Fe15 min
Aug 3, 5:57 PM MDTSpecial Weather StatementABQCurry33 min

Nearby

Flash Flood Watches in New Mexico, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.